Celiac disease is an autoimmune disorder primarily targeting the small bowel, although extraintestinal extensions have been reported. The autoimmune processes can affect the liver with manifestations such as primary biliary cirrhosis and autoimmune hepatitis. We describe a 61-year-old woman with celiac disease and an increased levels of aminotransferases. The persistence of increased levels of aminotransferases after 1 year of gluten-free diet and the positivity for an anti-nuclear and anti-double-strand DNA antibodies led to a misdiagnosis of systemic lupus erythematosus-related hepatitis. Based on these findings the patient was placed on steroids, which after a few months were stopped because of the onset of diabetes mellitus. Soon after steroid withdrawal, the patient had a marked increase in aminotransferases and γ-globulins, and a liver biopsy revealed chronic active hepatitis. A course of three months of steroids and azathioprine normalized both biochemical and clinical parameters. Currently the patient is symptom-free and doing well. In conclusion, a hypertransaminasemia persisting after a gluten-free diet should be interpreted as a sign of coexisting autoimmune liver disease. Any autoantibody positivity (in this case to ANA and anti-dsDNA) should be carefully considered in order to avoid misdiagnosis delaying appropriate clinical management.

Autoimmune Hepatitis and Celiac Disease: Case Report Showing an Entero-Hepatic Link

DE GIORGIO, Roberto;Caio G.;
2010

Abstract

Celiac disease is an autoimmune disorder primarily targeting the small bowel, although extraintestinal extensions have been reported. The autoimmune processes can affect the liver with manifestations such as primary biliary cirrhosis and autoimmune hepatitis. We describe a 61-year-old woman with celiac disease and an increased levels of aminotransferases. The persistence of increased levels of aminotransferases after 1 year of gluten-free diet and the positivity for an anti-nuclear and anti-double-strand DNA antibodies led to a misdiagnosis of systemic lupus erythematosus-related hepatitis. Based on these findings the patient was placed on steroids, which after a few months were stopped because of the onset of diabetes mellitus. Soon after steroid withdrawal, the patient had a marked increase in aminotransferases and γ-globulins, and a liver biopsy revealed chronic active hepatitis. A course of three months of steroids and azathioprine normalized both biochemical and clinical parameters. Currently the patient is symptom-free and doing well. In conclusion, a hypertransaminasemia persisting after a gluten-free diet should be interpreted as a sign of coexisting autoimmune liver disease. Any autoantibody positivity (in this case to ANA and anti-dsDNA) should be carefully considered in order to avoid misdiagnosis delaying appropriate clinical management.
Tovoli, F.; DE GIORGIO, Roberto; Caio, G.; Grasso, V.; Frisoni, C.; Serra, M.; Caputo, C.; Stanghellini, V.; Bolondi, L.; Corinaldesi, R.; Volta, U.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11392/2374938
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 3
  • Scopus 5
  • ???jsp.display-item.citation.isi??? ND
social impact